Wyoming, 2011High Wind in Wyoming, March 9 to 11, 2011
March 9 to 11, 2011 · NWS CYS · 7 events in 7 counties and zones
Strong winds aloft combined with a tight surface pressure gradient to produce strong southwest winds in portions of southeast Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft combined with a tight surface pressure gradient to produce strong southwest winds in portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 9:45 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 9, 9:45 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
945 PM MST WED MAR 9 2011
.UPDATE...
THE EVENING WATER VAPOR IMAGERY SHOWED A MID/UPPER RIDGE AXIS
FROM THE DESERT SOUTHWEST TO THE NORTHERN ROCKIES AND TROUGH
AXIS ALONG THE MISSISSIPPI RIVER VALLEY. THE FLOW ALOFT BETWEEN
THESE FEATURES WAS NORTHWESTERLY OVER THE CWA. THE REGIONAL
SURFACE ANALYSIS DEPICTED HIGH PRESSURE OVER THE NORTHERN/CENTRAL
PLAINS AND ACROSS COLORADO/UTAH. A LEE LOW PRESSURE TROUGH REACHED
FROM NORTHERN WYOMING INTO NORTH CENTRAL COLORADO. THE GRADIENT
WAS SLOWLY TIGHTENING THIS EVENING...WITH MEDICINE BOW PROFILER
WINDS AT THE LOWEST GATE BETWEEN 40 AND 45 KT. SUSTAINED WINDS
AT ARLINGTON HAVE BEEN CONSISTENTLY AROUND 30 KT WITH GUSTS TO
40 KT. BORDEAUX/S WINDS WERE TRENDING UP AS WELL. THE HIGH WIND
WARNING FOR THESE AREAS WILL REMAIN IN EFFECT TONIGHT. SOME
MID/HIGH CLOUDS WERE PASSING QUICKLY FROM NORTHWEST TO SOUTHEAST.
TEMPERATURES AT 9 PM WERE AVERAGING 3-5 DEGREES ABOVE GUIDANCE...
ESPECIALLY OVER THE NORTHERN NEBRASKA PANHANDLE AND SOUTHEAST
WYOMING ZONES EAST OF THE LARAMIE RANGE. HAVE RAISED TEMPERATURES
IN THESE AREAS.
&&
.AVIATION...06Z TAF ISSUANCE
VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS WITH INTERVALS
OF SCATTERED MID/HIGH CLOUDS. WEST TO SOUTHWEST SURFACE WINDS WILL
BE STRONG AND GUSTY OVER AND WEST OF THE LARAMIE RANGE...WITH
GUSTS AS HIGH AS 50 KT LATER TONIGHT AND EARLY THURSDAY MORNING.
ACROSS THE WESTERN NEBRASKA PANHANDLE...NORTHWEST TO WEST SURFACE
WINDS WILL GENERALLY AVERAGE AROUND 10 KT.
&&
.PREV DISCUSSION... /ISSUED 327 PM MST WED MAR 9 2011/
SHORT TERM...TONIGHT THROUGH FRIDAY...THE MAIN FORECAST ISSUE FOR
THE NEAR TERM WILL BE THE RETURN OF STRONG WESTERLY WINDS. IN THE
BIG PICTURE...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA
TONIGHT AND TOMORROW...WITH AN UPPER LEVEL DISTURBANCE TO MOVE
ACROSS THE NORTHERN ROCKIES AND PLAINS THURSDAY NIGHT AND FRIDAY.
FOR TONIGHT...ISSUED A HIGH WIND WARNING FOR THE ARLINGTON AND
BORDEAUX AREA AS ALREADY BREEZY WINDS TODAY ARE EXPECTED TO INCREASE
TONIGHT. A CROSS SECTION PROFILE OF THE WIND CORRIDOR FROM NEAR
ARLINGTON TO BORDEAUX SHOWS A STRENGTHENING STABLE LAYER JUST ABOVE
THE MOUNTAIN TOPS TONIGHT...AND THEN SUBSIDING TO THE SFC SO THAT THE TOP
OF THE LAYER MAY BE JUST BELOW THE MOUNTAIN PEAKS BY MORNING. THE NAM AND
ECMWF FORECASTS SHOW THE SFC PRESSURE GRADIENT TO BE CONDUCIVE OF
HIGH SUSTAINED WINDS WITH 50 KT OF FLOW JUST OFF THE SURFACE LIKELY
TO DEFLECT TOWARD THE SURFACE IN THAT LOW LEVEL STABLE LAYER. THE
ONE NEGATIVE MAY BE THE STABLE LAYER RESIDING TOO CLOSE TO THE
SURFACE...WHICH MAY NOT TRAP THE STRONG WINDS IN THAT SURFACE LAYER
LIKE IN A TRUE GAP WIND EVENT. BUT FEEL CONFIDENT ENOUGH THAT THESE
AREAS WILL HIT CRITERIA AT SOME POINT TONIGHT IN THIS PATTERN...WITH
ARLINGTON LIKELY IN THE EARLY OVERNIGHT PERIOD AND BORDEAUX
FOLLOWING SUIT THROUGH THE EARLY MORNING HOURS. IT WILL BE A
MARGINAL EVENT...BUT WINDY NONETHELESS.
A BRIEF LULL WILL OCCUR THURSDAY AFTERNOON AS THE UPPER RIDGE SHIFTS
EAST AND THE UPPER WAVE APPROACHES. THE LEE SIDE SFC TROUGH WILL
DEEPEN AHEAD OF THE SYSTEM...WITH SFC CYCLOGENESIS OCCURRING ACROSS
THE DAKOTAS FRIDAY MORNING. THE ASSOCIATED COLD FRONT WILL SWING
THROUGH OUR FORECAST AREA THROUGH THE LATER MORNING ON FRIDAY...WITH
WESTERLY WINDS OUT AHEAD OF IT BECOMING MORE WIDESPREAD STRONG AND
GUSTY. WILL LIKELY SEE THE WIND CORRIDOR PICK UP IN SPEED MORESO
THURSDAY NIGHT AS WESTERLY 700MB WINDS INCREASE TO AROUND 65 KT.
THEN CAN EXPECT THE EXPANSION OF STRONG WINDS EAST AND SOUTH ACROSS
THE PLAINS OF WYOMING AND THE NEBRASKA PANHANDLE EARLY FRIDAY
MORNING AHEAD OF THE MAIN FRONT. WITH THE CURRENT HIGHLIGHTS
OUT...WILL HOLD OFF ON ISSUING A HIGH WIND WATCH. BUT AS IT
STANDS...LOOKS LIKE MUCH OF THE WYOMING PORTION OF THE CWA AND THE
SOUTHERN PANHANDLE ZONES MAY NEED A WARNING WITH A WIND ADVISORY IN
THE NORTHERN PANHANDLE. IN ADDITION...SNOW/RAIN SHOWERS WILL PICK UP
FRIDAY MORNING FOR THE WESTERN SLOPES AS THE 700MB WINDS
INCREASE...AND THEN THE NORTHERN ZONES AS THE FRONT DROPS SOUTH. THE
STRONG DOWNSLOPING WINDS WILL LIKELY KEEP SOUTHERN ZONES TOO DRY FOR
PRECIP.
LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...MODELS IN GOOD
AGREEMENT WITH THE OVERALL PATTERN...BUT DIFFER ON THE PLACEMENT
AND EVOLUTION OF SHORTWAVE ACTIVITY EXPECTED TO QUICKLY MOVE
EASTWARD FROM THE EASTERN PACIFIC OCEAN. ALL MODELS AND ENSEMBLES
SHOW MAINLY ZONAL FLOW ACROSS THE ROCKY MOUNTAIN REGION AND
WESTERN GREAT PLAINS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
THE FIRST OF TWO UPPER LEVEL DISTURBANCES WILL APPROACH SOUTHEAST
WYOMING AND WESTERN NEBRASKA BY SATURDAY. GFS...ECMWF AND DGEX ALL
SHOW A WEAK PACIFIC FRONT PUSHING SOUTHWARD SATURDAY NIGHT
RESULTING IN WINDY CONDITIONS AND A CHANCE OF PRECIP. EXPECT
SNOW/RAIN IN THE LOWER ELEVATIONS AND SNOW IN THE MOUNTAINS AS
THE BASE OF THE UPPER LEVEL TROUGH QUICKLY PUSHES EAST ACROSS
WYOMING AND COLORADO. QPF AMOUNTS ARE EXPECTED TO BE LIGHT DUE TO
THE QUICK MOVEMENT SPEED AND LACK OF DYNAMICS. THERE IS SOME LOW LEVEL
INSTABILITY WITH THESE SYSTEMS AS THEY PUSH EASTWARD...SO CAN NOT
RULE OUT SOME LOCALLY HEAVY SHOWER ACTIVITY ALONG THE MAIN BAND OF
PRECIP. INCREASED POP SATURDAY NIGHT THROUGH SUNDAY...BUT MAINLY
IN THE MOUNTAINS FOR NOW. FOR MONDAY...ALL MODELS SHOW A RIDGE OF
HIGH PRESSURE ALOFT AMPLIFYING NORTHWARD ALONG THE ROCKIES WITH
HIGHS WELL ABOVE NORMAL AND IN THE 50S AND 60S. THE SECOND UPPER
LEVEL DISTURBANCE WILL THEN TAKE A SIMILAR TRACK AS THE FIRST
ONE...PUSHING ACROSS WYOMING AND COLORADO MONDAY NIGHT AND
TUESDAY. THE GFS AND DGEX SHOW THIS SYSTEM STALLING ACROSS THE
ROCKIES WITH HIGHER QPF AMOUNTS ALONG AND SOUTH OF I80. KEPT THE
HIGHEST POP ACROSS THE SOUTHERN ZONES OF WESTERN NEBRASKA AND
SOUTHEAST WYOMING INTO WEDNESDAY MORNING FOR RAIN/SNOW ACROSS THE
LOWER ELEVATIONS AND SNOW IN THE MOUNTAINS. TEMPS WILL BE NEAR
OR SLIGHTLY ABOVE NORMAL...ALTHOUGH HIGHS WILL BE TRICKY TO
FORECAST DUE TO THE TIMING OF INDIVIDUAL COLD FRONTS FOR THE
WEEKEND ALONG WITH TUESDAY OF NEXT WEEK. LOW TEMPS WILL BE
SEASONABLY COOL AND GENERALLY IN THE TEENS AND 20S.
AVIATION...18Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL TODAY
AS HIGH PRESSURE SETTLES OVER THE AREA. WEST TO NORTHWEST WINDS
WILL BE GUSTY AT TIMES THIS AFTERNOON WITH GUSTS UP TO 35 KT
POSSIBLE. OTHERWISE...MVFR CIGS UNDER 3K FEET AGL ARE EXPECTED
THIS EVENING NEAR KRWL.
FIRE WEATHER...WITH RECENT MOISTURE...FIRE WEATHER CONCERNS WILL
REMAIN MINIMAL THROUGH THURSDAY. VERY WINDY CONDITIONS WILL OCCUR
IN AND NEAR THE MOUNTAINS TONIGHT AND AGAIN TOMORROW NIGHT THROUGH
FRIDAY WHICH COULD HELP TO DRY FUELS ESPECIALLY ACROSS THE PLAINS
OF WYOMING AND THE NEBRASKA PANHANDLE. A CHANCE FOR RAIN AND SNOW
WILL RETURN ON FRIDAY ACROSS THE MOUNTAINS AND NORTHERN
DISTRICTS AS A COLD FRONT DROPS SOUTH THROUGH THE AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON THURSDAY FOR WYZ106-WYZ110.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...TJT
UPDATE...MAJ
Hazardous weather outlook, Mar 9, 2:38 PM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MST WED MAR 9 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>119-102145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
238 PM MST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE INTERSTATE 80
CORRIDOR NEAR ARLINGTON AND THE INTERSTATE 25 CORRIDOR NEAR
BORDEAUX. SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH
ARE LIKELY BEGINNING LATE THIS EVENING AND CONTINUING THROUGH THE
NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HIGH WIND WARNING WILL CONTINUE THROUGH NOON ON THURSDAY FOR
STRONG WINDS NEAR ARLINGTON AND BORDEAUX IN SOUTHEAST WYOMING.
A MORE WIDESPREAD HIGH WIND EVENT WILL BEGIN LATE THURSDAY NIGHT
AND WILL CONTINUE THROUGH FRIDAY. SUSTAINED WINDS OF 35 TO 50 MPH
WITH GUSTS AROUND 60 MPH ARE POSSIBLE ACROSS MUCH OF SOUTHEAST
WYOMING...WITH SLIGHTLY LESS WIND SPEEDS ACROSS THE NEBRASKA
PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Mar 9, 11:05 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 PM MST WED MAR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.29W
03/09/2011 M45 MPH CARBON WY DEPT OF HIGHWAYS
GUSTS TO 56 MPH
&&
GCLAYCOMLocal storm report, Mar 9, 11:06 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 PM MST WED MAR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HIGH SUST WINDS 3 NW I-80 EXIT 255 41.75N 106.51W
03/09/2011 M43 MPH CARBON WY DEPT OF HIGHWAYS
GUSTS TO 48 MPH
&&
GCLAYCOMHigh Wind, North Snowy Range Foothills
- When
- March 9, 11:10 PM MST to March 10, 12:55 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured sustained winds in excess of 40 mph with a peak gust of 63 mph at 9/2325 PM.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 10, 1:40 AM MST to 2:15 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured gusts in excess of 58 mph with a peak gust of 60 mph at 10/0210 AM.
High Wind, North Laramie Range
- When
- March 11, 12:52 AM MST to 2:52 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
RAWS sensor at Esterbrooke measured wind gusts of 58 mph or more through the event with a peak gust of 62 mph at 0152 AM.
High Wind, East Platte County
- When
- March 11, 5:06 AM MST to 6:26 AM MST
- Where
- East Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor at Coleman measured sustained winds in excess of 40 mph with a peak gust of 68 mph at 11/0546 MST.
High Wind, South Laramie Range Foothills
- When
- March 11, 6:55 AM MST to 2:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Whitaker measured sustained winds in excess of 40 mph with a peak gust of 71 mph at 11/1030 MST.
High Wind, South Laramie Range
- When
- March 11, 10:46 AM MST to 3:41 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Remount Road measured sustained winds in excess of 40 mph with a peak gust of 62 mph at 11/1316 MST.
High Wind, East Laramie County
- When
- March 11, 12:00 PM MST to 2:00 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
UP railroad sensor at Egbert recorded sustained winds in excess of 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- Damaging Winds in Georgia, March 9, 2011$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279442, 279439, 281269, 281268, 281367, 281370, 281270.